Alert archive / Nebraska / Tornado Warnings in 2020
Tornado Warning 4, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jun 9, 2020, 5:57 PM CDT for Jefferson County, Nebraska. It was in force for 33 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2020, 5:57 PM CDT (22:57 UTC)
- Expired
- Jun 9, 2020, 6:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Jefferson County, NE
The radar
The Grand Island radar (KUEX), 100 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 6:03 PM CDT | TORNADO 0 | 3 Wnw Fairbury, NE | BROADCAST MEDIA REPORTED A TORNADO NEAR FAIRBURY. |
| Jun 9, 6:03 PM CDT | TORNADO | 3 Wnw Fairbury, NE | CORRECTS PREVIOUS TORNADO REPORT FROM 3 WNW FAIRBURY. BROADCAST MEDIA REPORTED A TORNADO NEAR FAIRBURY. |
| Jun 9, 6:05 PM CDT | TSTM WND DMG | Fairbury, NE | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM FAIRBURY. UPROOTED TREES. LIMBS UP TO 4 INCHES BROKEN OFF. BUILDING DAMAGE FROM TREES. NUMEROUS POWER OUTAGES IN THE FAIRBURY AREA. |
| Jun 9, 6:05 PM CDT | TSTM WND DMG | Fairbury, NE | UPROOTED TREES. LIMBS UP TO 4 INCHES BROKEN OFF. BUILDING DAMAGE FROM TREES. NUMEROUS POWER OUTAGES IN THE FAIRBURY AREA. |
| Jun 9, 6:06 PM CDT | TSTM WND DMG | Fairbury, NE | SEVERAL LIMBS DOWN DUE TO THUNDERSTORM WINDS. |
| Jun 9, 6:07 PM CDT | TSTM WND GST 91 | 3 N Fairbury, NE | EMERGENCY MANAGEMENT REPORTS THAT 91 MPH WIND GUSTS WAS MEASURED AT FAIRBURY AIRPORT. A HANGAR DOOR WAS BLOWN OUT. TIME ESTIMATED BASED ON RADAR. |
| Jun 9, 6:15 PM CDT | HAIL 1 | 6 Se Daykin, NE | QUARTER SIZE OR SLIGHTLY LARGER HAIL. MORE SIGNIFICANT CROP DAMAGE OCCURRED 1 MILE NW OF THIS LOCATION, BUT UNKNOWN HAIL SIZE. |
| Jun 9, 6:30 PM CDT | TSTM WND DMG | 1 Wsw Fairbury, NE | PUBLIC SENT IN PICTURE ON SOCIAL MEDIA OF LARGE LIMB DOWN FROM TREE. |
| Jun 9, 6:30 PM CDT | NON-TSTM WND GST 54 | 2 Wsw Fairbury, NE | MESONET STATION CW6705 FAIRBURY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 2:36 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 384 J/kg
- Mixed-layer CIN
- -304 J/kg
- Mixed-layer LCL
- 994 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
009
WFUS53 KOAX 092257
TOROAX
NEC095-092330-
/O.NEW.KOAX.TO.W.0004.200609T2257Z-200609T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
557 PM CDT Tue Jun 9 2020
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Western Jefferson County in southeastern Nebraska...
* Until 630 PM CDT.
* At 557 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles west of Fairbury, or 25 miles northwest of
Washington, moving north at 50 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
western Jefferson County, including the following locations...
Crystal Springs Campground, Buckley Creek Recreational Area,
Daykin, Reynolds and Alexandria State Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4006 9737 4035 9737 4035 9711 4003 9721
TIME...MOT...LOC 2257Z 192DEG 42KT 4014 9728
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
HB3 follow-up statements
731
WWUS53 KOAX 092307
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
607 PM CDT Tue Jun 9 2020
NEC095-092330-
/O.CON.KOAX.TO.W.0004.000000T0000Z-200609T2330Z/
Jefferson NE-
607 PM CDT Tue Jun 9 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR WESTERN
JEFFERSON COUNTY...
At 605 PM CDT, a confirmed tornado was located 7 miles east of
Alexandria, or 26 miles west of Beatrice, moving north at 50 mph.
HAZARD...Damaging tornado and golf ball size hail.
SOURCE...Weather spotters confirmed tornado just west of Fairbury.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Fairbury
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4006 9737 4035 9737 4035 9711 4003 9721
TIME...MOT...LOC 2305Z 192DEG 42KT 4023 9725
TORNADO...OBSERVED
HAIL...1.75IN
$$
HB356
WWUS53 KOAX 092319
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
619 PM CDT Tue Jun 9 2020
NEC095-092330-
/O.CON.KOAX.TO.W.0004.000000T0000Z-200609T2330Z/
Jefferson NE-
619 PM CDT Tue Jun 9 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHWESTERN JEFFERSON COUNTY...
At 619 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Western, or 25 miles west of Beatrice, moving north
at 50 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northwestern Jefferson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4024 9729 4035 9727 4035 9711 4021 9715
TIME...MOT...LOC 2319Z 192DEG 42KT 4039 9720
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
HB226
WWUS53 KOAX 092333
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
633 PM CDT Tue Jun 9 2020
NEC095-092343-
/O.EXP.KOAX.TO.W.0004.000000T0000Z-200609T2330Z/
Jefferson NE-
633 PM CDT Tue Jun 9 2020
...THE TORNADO WARNING FOR NORTHWESTERN JEFFERSON COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Nebraska.
LAT...LON 4024 9729 4035 9727 4035 9711 4021 9715
TIME...MOT...LOC 2333Z 192DEG 42KT 4053 9716
$$
HBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 9, 4:02 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jun 9, 4:02 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
402 PM CDT Tue Jun 9 2020
...Updated Forecast Discussion...
.DISCUSSION...
Issued at 330 PM CDT Tue Jun 9 2020
At 330 PM, our region was experiencing a narrow band of warm
unstable air sandwiched between a strong upper level trough over
northern Kansas and the remnants of what was Tropical Depression
Cristobal in eastern Iowa. At the surface temperatures were in
the upper 80s in the Omaha and Lincoln Metros. However the winds
of change were visible on the western horizon, with temperatures
in the 50s and 25 to 35 mph northwest winds ongoing in central
Nebraska. The dividing line between these two extremes, was a cold
front that stretched from Sioux City to just west of Lincoln.
Along the cold front, thunderstorms were widespread.
The aforementioned cold front, and strong trough of low pressure
will surge through the region tonight, resulting in severe
thunderstorms, very strong winds and heavy rainfall. The most
immediate threat this evening will be in southeast Nebraska and
southwest Iowa, where storms developing along the warm front may
produce a couple tornados, and golf ball or larger hail through
around 10 PM. Given ample instability and 0-3 km shear in excess
of 50 kt, any storms that form will have the potential to rotate
and produce tornados rapidly. Due to PW values near 1.5 inches,
the potential for several rounds of thunderstorm activity, and
rain rates in excess of an inch per hour, there will also be a
moderate risk for flash flooding tonight in southeast Nebraska and
southern Iowa. Most locations will see between 0.5 and 2 inches
of rainfall through 9 AM Wednesday, but localized totals of 2 to 5
inches are possible. This evening is a good night to have the
weather radio on and/or a TV tuned to you local news station for
updates.
Another aspect of this storms system (and by far the one that is
most unusual for June) will be the strength of the northwest winds
behind the cold front tonight. CAMs are suggesting suggesting a
potential for 50 to 65 mph winds gusts tonight. These gusts in the
CAMs are supported by 850 mb wind speeds of 50 to 70 kts, that
will should offer ample opportunity for winds to mix to the
surface (especially in regions of shower activity). Scattered
power outages and tree damage are possible with winds of this
magnitude. High profile vehicles will also have difficulty
traveling along Interstate 80, and it wouldn't be surprising to
see a couple big rigs blown over if winds really do reach 65 mph.
And now to the better, better, better part of the forecast...the
improved weather for the rest of the week!
Wednesday will see much cooler weather (highs in the 70s), less
humidity and ample sunshine. A great day to get outside right?
Well that will depend on your activity of choice, as the winds
will be gusty from the northwest (gusts of 30 to 40 mph most of
the day). If you are trying to avoid the winds, your best chance
will be in the evening.
A building ridge of high pressure over the south central U.S.
will bring dry weather and a gradual warming trend Thursday
through Sunday. Look for temperature to top out in the 80s each
day, with lighter winds Thursday and Friday, trending toward more
persistent south winds Saturday and Sunday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1205 PM CDT Tue Jun 9 2020
MVFR ceilings have already spread into the KOFK area behind the
cold front. Expect MVFR or lower conditions there until after
midnight with increasing north winds and LLWS.
For KLNK and KOMA, expect deteriorating conditions overall with
low clouds behind the cold front. Thunderstorms should become more
numerous mid to late afternoon and persist through the evening.
MVFR or lower conditions likely from late afternoon through
tonight. Visibilities to less than 1 mile possible in TSRA but did
not go quite that low in TAFs at this time. Winds will also be
increasing, with gusts to around 50 knots possible at KLNK and
probably about 45 knots at KOMA.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory from 7 PM this evening to 7 AM CDT Wednesday for
NEZ015-091-093.
High Wind Warning from 7 PM this evening to 7 AM CDT Wednesday
for NEZ034-045-052-053-067-068-089-090-092.
Flash Flood Watch through Wednesday morning for NEZ051>053-
065>068-078-088>093.
High Wind Warning until 4 AM CDT Wednesday for NEZ030>033-
042>044-050-051-065-066-078-088.
Wind Advisory until 4 AM CDT Wednesday for NEZ011-012-016>018.
IA...Wind Advisory from 7 PM this evening to 7 AM CDT Wednesday for
IAZ043-055-056-069-079-080-090-091.
Flash Flood Watch through Wednesday morning for IAZ069-079-080-
090-091.
&&
DISCUSSION...Albright
AVIATION...MillerHazardous weather outlook, Jun 9, 4:16 PM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 416 PM CDT Tue Jun 9 2020 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-101130- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 416 PM CDT Tue Jun 9 2020 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday Severe thunderstorms are likely during the evening, generally south of Highway 30 in Nebraska and Interstate 80 in Iowa. A tornado watch is in effect until 10 PM for much of this area. Large hail, damaging winds and isolated tornadoes are all possible. As the severe storms rotate northeast through western Iowa later this evening, heavy rain will become likely over much of eastern Nebraska and southwest Iowa. A flash flood watch is posted for areas south of a line from about David City to Omaha and Council Bluffs. Rainfall of 1 to 2 inches, with potentially more than 4 inches, is possible in the flash flood watch area. Also, very strong north to northwest winds will develop from late evening through Wednesday morning. Winds averaging 20 to 40 mph with gusts over 60 mph are possible for much of eastern Nebraska and southwest Iowa. High wind warnings and advisories have been posted through Wednesday morning. These winds will not be directly associated with thunderstorms. The winds may lead to isolated power outages, and will make travel hazardous for high profile vehicles along Interstate 80. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Storm spotter activation may be needed through the evening, especially in southeast Nebraska and southwest Iowa.
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 3:22 AM CDT | High Wind Warning | OAX | Boone, Burt, Butler, Cass, Colfax, Cuming and 16 more | 25 hr |
| Jun 9, 3:22 AM CDT | Wind Advisory | OAX | Antelope, Burt, Cass, Cedar, Douglas, Gage and 11 more | 27 hr |
| Jun 9, 10:56 AM CDT | River Flood Warning | OAX | Knox | 30 hr |
| Jun 9, 3:45 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Dodge, Saunders | 45 min |
| Jun 9, 5:53 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 22 min |
| Jun 9, 6:10 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson, Saline | 35 min |
| Jun 9, 6:13 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Saline | 32 min |
| Jun 9, 6:16 PM CDT | Tornado Warning | OAX | Jefferson, Saline | 29 min |
| Jun 9, 6:22 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Saunders | 23 min |
| Jun 9, 6:31 PM CDT | Areal Flood Advisory | OAX | Jefferson, Saline | 2 hr |
| Jun 9, 6:31 PM CDT | Tornado Warning | OAX | Gage, Jefferson, Saline | 29 min |
| Jun 9, 6:38 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Lancaster, Saline, Seward | 37 min |
| Jun 9, 6:42 PM CDT | Severe Thunderstorm Warning | OAX | Pawnee | 48 min |
Nearby
Tornado Warnings in Nebraska, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.